Coming off HRT Patches

Hi, I'm been told by the doctor that I have to come of my hormone patches because I've been on them for 6 years. Reduced them to one a week and then down to none. I feel awful, hot sweats, brain fog , headache and terrible anxiety, feel breathless and almost feel like I'm going to loss control. Anyway went to the docs she gave me antidepressants to help with the sweats, and I told her I'd gone back on them because I felt so awful. She said I have to come off them because of the risk of breast cancer. Asked if I could have some more so I could wean myself off them, and she said no you don't need to do that just stop them, but I don't think that's right! What do you ladies think, and what have any of you done to come off them?

Thanks Linda x

8 Replies

oldestnewest
  • I think it's a personal decision about risk versus quality of life and that doctor's shouldn't bully us to come off after a standard period of time just because that's what they are told to do to meet targets.

    There are many other things that are accepted that carry cancer risks, alcohol and cigarettes come to mind, and those are left to a personal decision. Look carefully at the leaflet in your packet of patches which should set out the increased risks of breast cancer under 5 years and over 5 years use (there is variation between types and dose). Sometimes it's set out as a 50% increased risk - which sounds incredibly scary. But the risk of breast cancer is not phenomenal, say 40 women in a thousand. So it should also say that that translates to 20 more women in a thousand getting breast cancer, which is about a 6% risk of getting it. Think also about whether there is any family history of breast cancer which can also increase your risk.

    Then if you are ok about that risk go back and talk to the doctor again. You can ask whether there are alternative types and doses that carry less risk than the one you are on. But I think you are within your rights to insist.

    And if you do want to come off them, then many women have found that a gradual reduction is far less stressful. Presumably your GP has yet to experience the menopause?

  • See a male doctor they are more likely to let you stay on it longer. Women doctors are more strict especially if they are younger.

  • Absolutely!!

  • My GP said I could stay on them and explained re additional risks. I think it may depend on how old you are I went on them at 39 and that was the reason I took them longer. I did stop and to be honest had no side effects at stopping at all. I think you need to talk to her again.

  • I definitely think it's a personal decision. I gave been taking HRT patches for 20 years. Some of those years were prior to the menopause. I now take a half dose and it's great . I think if you have pain anyway those other symptoms are intolerable. Perhaps you've had breast cancer? If not the risk is quite small. Probably less than being slightly overweight and certainly less than smoking or boozing.

  • I suffered for ten years with endometriosis that was only diagnosed when I had a hysterectomy. It was severe. I kept my ovaries. After about eight months I decided to go on a low dose of HRT which worked well (patches) but then decided to stop in November last year because I smoke and also after much reading decided HRT was not really good long term for endometriosis sufferers. Too much oestrogen not enough progesterone. Yes I am getting sweats especially after a cup of coffee and in the early hours of the morning. I cope with them because then I know I am not masking anything. To combat the oestrogen that the fat cells in my body continue to manufacture I have started gym and will look for relevant foods to increase progesterone in the body. I have to admit though I am not as energetic and often feel tired.

    On the other hand my mother now in her seventies has been taking HRT since her mid forties. She's a non-smoker and vegetarian and has had no wish to stop taking HRT. Her body is so used to having it when she tried a stop a number of years ago she quickly started again as the hot sweats and side effects overwhelmed her. Her doctor said if after so many years of taking HRT she'd had none of the negative issues surrounding HRT occur it was fine for her to continues. She loves her HRT. Always looks good and has lots of energy. Never feels tired. My mother did not suffer from endometriosis.

    So, in a nutshell, it's what good for you as an individual. Perhaps it's worthwhile going to see an alternative doctor and getting a second opinion. Best luck x

  • I have been on her since I was 29 I have tried a couple of times to come off it but have felt worse. I am now 77. I think the good outways the bad

  • I think a lot depends on your age, state of health and medical history.

    If you had a late menopause and never had children, you are already a high risk for breast cancer because you have had so many extra years of exposure to oestrogen.

    With regard to hot flushes, there are numerous products in the health shop which are more effective than HRT at stopping hot flushes, eg black cohosh. A lot of Chinese products are also good, eg ginseng and Dong Quai but bear in mind that they are ostrogenic and will carry the same risk of breast cancer as HRT.

    I had an early menopause which happened overnight. I did get some hot flushes but they were relieved by health shop products including black cohosh which only cost about £5/three months.

    I could not take HRT as I was allergic to all brands. I tried the patches and they used to cut my skin, so I moved them around. Unfortunately, though, they reactivated an old health problem, which was sciatica caused by endometriosis, so I had to go without. Thus, I had nothing for 20 years.

    It was very hard for me to get them off the GP at all and the only reason they would prescribe them was because of an early menopause. I think the refusal may have something to do with NHS criteria on cost grounds. Bear in mind, although it could be said to be your choice as to whether to risk breast cancer, the NHS usually has to pick up the cost of treating breast cancer. I somehow don't think doctors are that concerned about our well being as much as they are about keeping tabs on costs.

    After nearly 20 years, I had a Dexa bone scan done and the bone density result showed appalling osteoporosis. I was then prescribed Tibolone and, after 18 months, another Dexa scan showed a 7% improvement. I have been taking this for eight years and will discontinue it at 70 because after that age the body cannot normally lay down new bone. Tibolone is supposed to be only effective on certain body parts like the bones and (I am sure) the brain, not the female organs so there is no risk of breast cancer. The GPs at my practice have tried numerous times to get me off it, on cost grounds given the early improvement in bone density, but I said it helped me mentally and hinted that I might need anti depressants. That shut them up because anti depressants are a lot more expensive than Tiboloe which they told me cost £80/six months.

    In a nutshell, try the health shop products for the sweats and try getting Tibolone for the brain - no breast cancer risk whatsoever but no oestrogenic effect to keep the body younger either.

    As an addenda, bear in mind that some forms of HRT are extremely cruel and are made from the urine of pregnant mares who are horribly abused to get it - so steer clear of those.

You may also like...